Author Profile

Nasir Bexheti

Recent Posts

Defining patient risk for Transaminitis during Statin therapy

Aim
Studies that evaluate the risk of hepatotoxicity from statins in hyperlipidemic subjects with elevated baseline serum transaminases are lacking, that’s why we conducted a study to test the hypothesis that patients with elevated baseline liver enzymes have higher risk of statin hepatotoxicity.
Introduction
Statin treatment has been associated with a broad spectrum of hepatic adverse effects. The most common is an asymptomatic and usually transient elevation of serum aminotransferase levels that often occurs in the first 12 weeks of therapy. Most of the time, this biochemical finding is not correlated with histopathological changes and therefore does not meet criteria as a true indicator of liver injury. Although the underlying mechanism remains unclear, it may result from changes in the lipid components of the hepatocyte membrane, leading to an increase in its permeability with a subsequent “leakage” of liver enzymes. This is supported by the observation that elevations in aminotransferase levels (alanine aminotransferase [ALT] being a more reliable indicator than aspartate aminotranserase) occur with the use of structurally unrelated statins, as well as with other effective lipid-lowering drugs.Thus, the term transaminitis has been adopted to best define this phenomenon of liver enzyme abnormalities in the absence of proven hepatotoxicity. However, it has been proposed that increases in ALT level of more than 10 times the upper limit of normal should be used to differentiate true hepatotoxicity from transaminitis.
Material And Methods
Our study consisted of the following 3 cohorts of patients seen between January 1, 2013 and June 31, 2014: Cohort 1: 70 hyperlipidemic patients with elevated baseline enzymes (AST >40 IU/L or ALT >35 IU/L) who were prescribed a statin; cohort 2: 87 hyperlipidemic patients with normal transaminases who were prescribed a statin; and cohort 3: 114 patients with elevated liver enzymes but who were not prescribed a statin. The effect of statins on liver biochemistries was assessed over a 6-month period after statins were prescribed. Elevations in liver biochemistries during follow-up were categorized into mild-moderate or severe based on predefined criteria.
Results
The incidence of mild-moderate elevations and severe elevations in liver biochemistries in cohort 1 were 4.7% and 0.6%, respectively. Compared with cohort 1, individuals in cohort 2 had lower incidence of mild-moderate elevations (1.9%) but not severe elevations (0.2%). However, between cohorts 1 and 3, there were no differences in the incidence of mild-moderate elevations (4.7% vs. 6.4%) or severe elevations (0.6% vs. 0.4%). Statin discontinuation during the follow-up was similar between cohorts 1 and 2 (11.1% vs. 10.7%)
Conclusions
These data suggest that individuals with elevated baseline liver enzymes do not have higher risk for hepatotoxicity from statins. Management of dyslipidemic patients with high cardiovascular risk and increased liver enzyme levels represents a challenge. In more than one clinical scenario, the physician is confronted with the dilemma of whether to treat with statins, and in every case it is important to weigh the benefits and risks of treatment.

Keywords: hyperlipidemia, satin, hepatotoxicity.

Common side effects Allergies and reactions to Antibiotics

Hypersensitivity reactions to β-lactam and non-β-lactam antibiotics are commonly reported. They can be classified as immediate or nonimmediate according to the time interval between the last drug administration and their onset. Immediate reactions occur within 1 hour after the last drug administration and are manifested clinically by urticaria and/or angioedema, rhinitis, bronchospasm, and anaphylactic shock; they may be mediated by specific IgE-antibodies. Nonimmediate reactions occur more than 1 hour after the last drug administration. The most common manifestations are maculopapularexanthems; specific T lymphocytes may be involved in this type of manifestation. The diagnostic evaluation of hypersensitivity reactions to antibiotics is usually complex. The patient’s history is fundamental; the allergic examination is based mainly on in vivo tests selected on the basis of the clinical features and the type of reaction, immediate or nonimmediate. Immediate reactions can be assessed by immediate-reading skin tests and, in selected cases, drug provocation tests. Nonimmediate reactions can be assessed by delayed-reading skin tests, patch tests, and drug provocation tests. However, skin tests have been well validated mainly for β-lactams but less for other classes of antibiotics.